Erythema nodosum is an inflammatory disorder that is characterized by tender, red nodules under the skin.
Causes, incidence, and risk factors:
The exact cause of erythema nodosum is unknown. Some cases may be associated with the following:
- Sensitivity to certain medications:
- Oral contraceptives
Other associated disorders include leukemia, sarcoidosis, rheumatic fever , and ulcerative colitis .
Erythema nodosum is most common on the shins, but it may also occur on other areas of the body (buttocks, calves, ankles, thighs and upper extremities). The lesions begin as flat, firm, hot, red, painful lumps approximately an inch across. Within a few days they may become purplish, then over several weeks fade to a brownish, flat patch . Systemic (whole body) findings may include fever and malaise .
The condition is more common in women than men.
The characteristic tender, red nodules of erythema nodosum usually appear on the shins:
- One or more nodules
- Painful, reddened
- Located on the anterior surface of the lower leg
- Occasionally located on the arms or trunk
- May feel warm to touch
- Not ulcerated
Accompanying symptoms include the following:
- General ill feeling (malaise)
- Joint aches
- Skin redness , inflammation, or irritation
- Swelling of the leg or other affected area
The red and inflamed skin symptoms may regress to a bruise-like appearance.
Signs and tests:
The diagnosis is primarily based on the appearance of the skin nodules. Biopsy of a nodule may show characteristic changes (septal panniculitis).
The underlying infection, drug, or disease should be identified and treated. Nonsteroidal anti-inflammatory medications (NSAIDs) may reduce symptoms. An oral potassium iodide (SSKI) solution may produce prompt resolution of the nodules.
Corticosteroids or salicylate medications may be needed to reduce acute inflammation. Analgesics and limitation of activity may be needed to control varying amounts of pain.
Topical therapy is not generally needed, although hot or cold compresses may reduce discomfort.
Erythema nodosum is uncomfortable, but it is usually not dangerous. Symptoms typically disappear within about 6 weeks, but may recur.
Calling your health care provider:
Call for an appointment with your health care provider if you develop symptoms of erythema nodosum.
|Review Date: 10/26/2006|
Reviewed By: Michael S. Lehrer, M.D., Department of Dermatology, University of Pennsylvania Medical Center, Philadelphia, PA. Review provided by VeriMed Healthcare Network.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.